Colorado, 2005

Winter Storm in Colorado, November 13 to 14, 2005

November 13 to 14, 2005 · NWS GJT · 4 events in 4 counties and zones

A strong storm system and associated cold front swept across the Central Rockies and brought heavy snow and strong winds to the northern mountains and much of the central mountain areas of western Colorado. As the storm raged, winds gusted from 40 to 60 mph creating blowing and drifting snow with severely reduced visibilities.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong storm system and associated cold front swept across the Central Rockies and brought heavy snow and strong winds to the northern mountains and much of the central mountain areas of western Colorado. As the storm raged, winds gusted from 40 to 60 mph creating blowing and drifting snow with severely reduced visibilities. Whiteout conditions were reported in the Vail Pass area. Storm total snowfall ranged from 1 to nearly 2 feet. Travel was hampered as the storm caused numerous road restrictions and closures, including the closure of Interstate 70 at Vail Pass. Numerous vehicle accidents were reported by law enforcement around Rabbit Ears Pass, the Interstate 70 corridor from Avon to Vail Pass, and around Aspen. Additionally, many vehicles became stuck in heavy snow and from sliding off roads. School buses around Avon had to be escorted by the fire department due to heavy snow and poor visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 13, 3:51 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Nov 13, 3:51 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 AM MST SUN NOV 13 2005

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...

POTENTIAL FOR A WINTER STORM REMAINS FOR THE NORTHERN CO MTNS SUNDAY
NIGHT AND MONDAY. NO CHANGE TO THE CURRENT WINTER STORM WATCH IN
EFFECT FOR THE FLAT TOPS...MTNS AROUND STEAMBOAT SPRINGS...AND VAIL
PASS/SURROUNDINGS (CO ZONES 4 10 13). STILL SOME UNCERTAINTY AS
TO THE ONSET OF THE HEAVIER SNOW PRECLUDED UPGRADING TO A WINTER
STORM WARNING AT THIS TIME.

STRONG 130-140 KT H3 UPPER JET MOVING INTO THE PACIFIC NORTHWEST
EARLY THIS MORNING WILL HEAD SEWD TODAY...WITH THE 80-100 KT JET NOSE
REACHING NE UT/NW CO BY THIS EVENING. WVAPOR SATELLITE SHOWS GOOD
MOISTURE FETCH WITH THIS SYSTEM...WITH HIGH AND MID LEVEL WARM
ADVECTION CLOUDS MOVING INTO THE NORTH TODAY.  WSW WINDS AT 700 MB
INCREASE FROM 20-25 KTS THIS EVENING TO 35-40 KTS BY 12Z MON MORNING
FOR WINDY CONDITIONS OVER THE NRN MTNS. INSTABILITY NOT THAT
IMPRESSIVE BASED ON 700-500 MB LAPSE RATES IN WEAK BUT PERSISTENT
WARM AIR ADVECTION...BUT INCREASING MOISTURE IN THE STRENGTHENING
FLOW SHOULD BEGIN PCPN FOR THE NRN MTNS BY THIS EVENING. NO COLD
POOL IN PLACE FOR SIGNIFICANT OVERRUNNING...SO THINK MAY SEE A
PROGRESSION OF LOWERING CLOUDS AND LIGHT PCPN INITIALLY. BEST MODEL
QPF IS AFTER MIDNIGHT AND TRIED TO TWEAK THE GRIDS IN THAT DIRECTION.
EXPECT THE ERN UINTA MTNS TO BE RATHER SHELTERED IN THE BASICALLY
WESTERLY FLOW BY THE HIGHER MTNS TO THEIR WEST.

ON MONDAY...STRONGER SHORTWAVE IN NW FLOW DRIVES A STRONG COLD FRONT
INTO NW CO MON AFTN AND THEN SOUTH ACROSS THE FORECAST AREA MON
NIGHT. BELIEVE BEST CHANCE OF HEAVY SNOW ON MONDAY AT THE MOMENT WITH
STRONG OROGRAPHICS...SHIFTING TO THE NW MON AFTN...COMBINE WITH UPPER
JET OVERHEAD AND INCREASING INSTABILITY AS COLD ADVECTION DEVELOPS.
SIGNIFICANT SNOW/BLOWING SNOW POSSIBLE IN THE WATCH AREA. AREA TO
KEEP AN EYE ON IS ZONE 5...STEAMBOAT SPRINGS...IN WESTERLY FLOW
INITIALLY BECOMING NW AS COLDER AIR MOVES IN. MOSTLY DRY MONDAY FOR
SE UT/SW CO.

MON NIGHT...IN NORTHERLY FLOW HAVE BOOSTED THE CHANCE OF SNOW FOR
THE NW SAN JUANS MON NIGHT. MOISTURE EXPECTED TO RAPIDLY DECREASE
FROM THE NW LATER MON NIGHT WITH MUCH COLDER TEMPS FOR THE N MON
NIGHT.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
POLAR RIDGE BUILDS OVER THE INTERMOUNTAIN WEST AND CENTRAL ROCKIES
ON TUESDAY BEHIND DEPARTING COLD FRONT.  MEDIUM RANGE MODELS
INDICATE THAT THE RIDGE WILL DOMINATE THE WEATHER PATTERN THROUGH
THE EXTENDED PERIOD.  EARLIER FORECASTS ALREADY HAD THIS WELL
COVERED WITH DRY AND MOSTLY CLEAR CONDITIONS.  BUT TEMPERATURE
ADJUSTMENTS WERE NEEDED FOR TUESDAY THROUGH THURSDAY.  WITH THE
FIRST PRONOUNCED POLAR RIDGE OVER THE FORECAST AREA THIS
FALL...TEMPERATURES WILL BE NOTICEABLY COOLER DESPITE AFTERNOON
SUNSHINE.  STRONG INVERSIONS WILL BECOME ESTABLISHED AS WARMING
TEMPERATURES ALOFT TRAPS THE COLDER VALLEY AIR.  LOWERED TUESDAYS
AFTERNOON TEMPS BY SEVERAL DEGREES...FOLLOWED BY A SLOW WARMING
TREND WEDNESDAY AND THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH FROM LATE TONIGHT THROUGH 6 PM MST
       MONDAY FOR ZONES 4...10 AND 13...THE NORTHERN AND CENTRAL
       MOUNTAINS OF WESTERN COLORADO.
.UT...NONE.

&&

JAD/PF
Hazardous weather outlook, Nov 13, 5:45 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN NOV 13 2005

COZ004-010-013-141245-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
545 AM MST SUN NOV 13 2005

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP OVER THE FLAT TOPS AND THE MOUNTAINS AROUND
STEAMBOAT SPRINGS AND VAIL LATE TODAY...AND INCREASE INTENSITY AFTER
MIDNIGHT. WESTERLY WINDS 15 TO 30 MPH WITH STRONGER GUSTS WILL
RESULT IN AREAS OF BLOWING SNOW TONIGHT...ESPECIALLY ABOVE
TIMBERLINE AND OVER THE HIGHER PASSES LIKE RABBIT EARS AND VAIL.
TRAVEL CONDITIONS WILL DETERIORATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE SNOW AND BLOWING SNOW WILL CONTINUE THROUGH THE DAY ON MONDAY
RESULTING IN HAZARDOUS WINTER TRAVEL CONDITIONS THROUGH THE
MOUNTAINS...BEFORE DIMINISHING MONDAY NIGHT. GUSTY NORTHWEST WINDS
FROM 20 TO 40 MPH WILL ALSO ACCOMPANY THE SNOW.

DRY WEATHER RETURNS TUESDAY...WITH NO HAZARDOUS WEATHER EXPECTED
TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY NEW SNOWFALL...RAIN AMOUNTS OR
STRONG WINDS.

COZ001>003-005>009-011-012-014-017>023-UTZ022>025-027>029-141245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN NOV 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WEST CENTRAL
AND SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF RAIN AND SNOW WILL DEVELOP ACROSS NORTHEAST UTAH AND LOWER
ELEVATIONS OF NORTHWEST COLORADO TONIGHT...WITH AREAS OF SNOW AND
BLOWING SNOW IN THE EASTERN UINTA MOUNTAINS AND CENTRAL MOUNTAINS OF
WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF SNOW AND BLOWING SNOW WILL CONTINUE FOR THE HIGHER
TERRAIN OF NORTHEAST UTAH AND WEST CENTRAL COLORADO ON MONDAY...WITH
RAIN AND SNOW POSSIBLE IN THE VALLEYS. SOUTHEAST UTAH AND SOUTHWEST
COLORADO WILL REMAIN MOSTLY DRY MONDAY. NO HAZARDOUS WEATHER IS
EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY NEW SNOWFALL...RAIN AMOUNTS OR
STRONG WINDS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
November 13, 7:00 AM MST to November 14, 10:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Storm, Flattop Mountains

When
November 13, 7:00 AM MST to November 14, 10:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
November 13, 7:00 AM MST to November 14, 10:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Winter Storm, West Elk and Sawatch Mountains

When
November 13, 7:00 AM MST to November 14, 10:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479750, 5479751, 5479752, 5480600.